Title
Remission of acromegaly following long-term therapy with cabergoline: report of two cases Remission of acromegaly following long-term therapy with cabergoline: report of two cases
Author
Faculty/Department
Faculty of Medicine and Health Sciences
Publication type
article
Publication
,
Subject
Human medicine
Source (journal)
Pituitary. - Place of publication unknown
Volume/pages
11(2008) :1 , p. 103-107
ISSN
1386-341X
ISI
000252694700014
Carrier
E
Target language
English (eng)
Full text (Publishers DOI)
Affiliation
University of Antwerp
Abstract
Dopamine agonists are effective in some patients with acromegaly and in this condition treatment is considered to be chronic. We describe two acromegalic patients who responded adequately to the long-acting dopamine agonist cabergoline, but surprisingly maintained normal GH and IGF-I levels once therapy was discontinued after 42 and 76 months because of possibly related side effects. A 32-year-old woman with mild acromegaly (IGF-I: 423 mu g/l, GH after OGTT: 2.5 mu g/l, adenoma 4 mm) was treated with cabergoline as primary therapy and reached safe GH levels (2 mu g/l or less) and normal IGF-I levels with 3.5 mg cabergoline weekly. After 42 months of therapy the patient experienced a progressive decrease of libido, which she attributed to the intake of cabergoline. After stopping medication, serum levels of GH and IGF-I remained normal during the following 2.5 years. A 53-year-old man with moderate acromegaly (serum IGF-I: 547 mu g/l, GH after OGTT: 5.9 mu g/l, adenoma 7 mm) preferred cabergoline as primary therapy. Serum GH levels below 2 mu g/l and normal levels of IGF-I were obtained with 3.5 mg cabergoline weekly. When the patient experienced severe stomach pains after 76 months of treatment, cabergoline was held responsible and discontinued. Serum GH and IGF-I did not increase again and stayed at the same level during a follow-up of 5.5 years. These two cases demonstrate that acromegalic patients with a good response to cabergoline may occasionally remain in remission after stopping therapy. This phenomenon has previously only been described in patients with a prolactinoma.
E-info
http://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&KeyUT=WOS:000252694700014&DestLinkType=RelatedRecords&DestApp=ALL_WOS&UsrCustomerID=ef845e08c439e550330acc77c7d2d848
http://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&KeyUT=WOS:000252694700014&DestLinkType=FullRecord&DestApp=ALL_WOS&UsrCustomerID=ef845e08c439e550330acc77c7d2d848
http://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&KeyUT=WOS:000252694700014&DestLinkType=CitingArticles&DestApp=ALL_WOS&UsrCustomerID=ef845e08c439e550330acc77c7d2d848
Handle